Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 185, NWS Tallahassee, FL

April 20, 2009Lanier County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 20, 2009, 5:59 PM EDT for Lanier County, Lowndes County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2009, 5:59 PM EDT (21:59 UTC)
Expired
Apr 20, 2009, 6:30 PM EDT
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Lanier County, GA, Lowndes County, GA

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:25 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 20, 2:25 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 PM EDT MON APR 20 2009

.SHORT TERM...THE COLD FRONT IS SLUGGISHLY MOVING EAST ACROSS OUR
CWA. AS OF 18Z...THE FRONT WAS ROUGHLY ON A LINE FROM JUST WEST OF
VALDOSTA SOUTHWEST TO NEAR ST MARKS. A FEW SHOWERS HAVE DEVELOPED
AHEAD OF THE BOUNDARY. THE FRONT WILL EXIT EAST OF OUR CWA THIS
EVENING WITH SKIES BECOMING CLEAR. BEHIND THE FRONT WINDS WILL
BRIEFLY VEER TO THE NORTHWEST AND THEN BACK TO THE WEST ON TUESDAY
AS A DRY COLD FRONT APPROACHES FROM THE NORTH. THE FRONT IS NOT
EXPECTED TO PUSH THROUGH THE FA BUT WE MAY SOME SOME INCREASE IN
CLOUDINESS BY TUESDAY AFTERNOON...ESPECIALLY OUR NORTHERNMOST ZONES.
SURFACE HIGH PRESSURE WILL MOVE EAST ACROSS THE GULF ON WEDNESDAY
AND WITH THE RIDGE AXIS ACROSS CENTRAL FLORIDA WINDS WILL SWING
AROUND TO BECOME ONSHORE. MINIMUM TEMPERATURES WILL BE SLIGHTLY
BELOW NORMAL WITH NEAR NORMAL MAX TEMPS.

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...ERN CONUS TROUGH WILL
EXIT INTO THE ATLANTIC WATERS EARLY IN THE PERIOD...FOLLOWED BY A
AMPLIFICATION OF THE MEAN RIDGE WITH INCREASING HEIGHTS OVER THE
SERN STATES THROUGH MONDAY. SURFACE RIDGE CENTERED OFF THE SRN
ATLANTIC COAST WILL ALSO BUILD WWD ACROSS THE GULF COAST...RESULTING
IN A PREVAILING E-SE FLOW. THE UPSHOT IS A WARMING TREND IN
TEMPS...WITH DAYTIME HIGHS IN THE LOWER-MID 80S AND NIGHTTIME LOWS
IN THE 50S-LOWER 60S. THE 00Z GFS HINTS AT A WEAK MID-LEVEL
DISTURBANCE AFFECTING THE REGION ON THURSDAY...HOWEVER WILL KEEP
POPS CAPPED AT SILENT 10S WITH DEEP LAYER RIDGE IN PLACE AND LACK OF
DEEP LAYER MOISTURE.

&&

.MARINE...WINDS AND SEAS WILL ELEVATE TO CAUTIONARY LEVELS IN THE
WAKE OF THE COLD FRONT BUT SHOULD DIMINISH BELOW HEADLINE CRITERIA
AROUND OR SHORTLY AFTER MIDNIGHT. ANOTHER BRIEF INCREASE IS POSSIBLE
TUESDAY NIGHT WITH THE SECONDARY FRONT...BEFORE DIMINISHING THROUGH
THE REST OF THE WEEK AS HIGH PRESSURE BUILDS IN.

&&

.AVIATION...FRONTAL BOUNDARY MOVING ACROSS THE AREA THIS AFTERNOON
...HAVING ALREADY PASSED KABY...KDHN...AND KPFN. EXPECT VFR
CONDITIONS THROUGH THE REMAINDER OF THE FORECAST PERIOD AS WEAK HIGH
PRESSURE BUILDS ACROSS THE AREA.

&&

.FIRE WEATHER...A DRIER AIR MASS WILL MOVE INTO THE REGION TONIGHT
BEHIND THE EXITING COLD FRONT. THIS WILL YIELD CRITICAL DURATIONS OF
LOW RH ACROSS FLORIDA FOR TUESDAY AND POSSIBLY AGAIN WEDNESDAY. WILL
UPGRADE CURRENT FIRE WX WATCH TO A WARNING AND ISSUE WATCH FOR
WEDNESDAY AFTERNOON. GA/AL ZONES CURRENTLY MARGINAL FOR RED FLAG
CONDITIONS WEDNESDAY AND WILL HOLD OFF ON WATCH FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  51 78 50 80 55/ 00 00 00 00 00
PANAMA CITY  56 75 57 79 62/ 00 00 00 00 00
DOTHAN       51 76 50 79 59/ 00 00 00 00 00
ALBANY       51 77 47 79 54/ 00 00 00 00 00
VALDOSTA     51 79 49 80 54/ 10 00 00 00 00
CROSS CITY   55 80 52 79 53/ 10 00 00 00 00

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING ALL ZONES TUESDAY AFTERNOON.
     FIRE WEATHER WATCH ALL ZONES WEDNESDAY AFTERNOON.
GM...NONE.

&&

BARRY/CAMP/JAMSKI
Hazardous weather outlook, Apr 20, 4:37 AM EDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
437 AM EDT MON APR 20 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-210845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
437 AM EDT MON APR 20 2009 /337 AM CDT MON APR 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT PUSH EAST AND ACROSS THER FORECAST AREA THROUGH THIS
EARLY AFTERNOON. ALTHOUGH THIS FRONT ALONG WITH A PRE-FRONTAL SQUALL
HAVE WEAKENED..SCATTERED CONVECTION AND LOWER CLOUDS ARE EXPECTED
AHEAD AND ALONG THESE BOUNDARIES. A FEW STORMS MAY BE STRONG...
ESPECIALLY ACROSS THE EASTERN MOST COUNTIES OF GEORGIA AND THR BIG
BEND WHICH WILL RECEIVE HOURS OF SUNSHINE AND A CHANCE TO
DESTABILZE. IN ITS WAKE...CLOUDS AND THEN RAIN WILL END.

THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE PANHANDLE
BEACHES TODAY...EXCEPT POSSIBLE A HIGH RISK FOR THE WALTON
COUNTY BEACHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME. A SMALL CHANCE OF RAIN WILL BE
POSSIBLE TUESDAY LATE AFTERNOON INTO NIGHT AS A WEAK COLD FRONT
MOVES THROUGH THE AREA FROM THE NORTH. HIGH PRESSURE WILL BUILD IN
ACROSS THE AREA THROUGH THE SECOND HALF OF THE WEEK AND THE COOLER
TEMPERATURES OF THE EARLY WORK WEEK WILL RISE NEAR TO ABOVE NORMAL
TEMPERATURES BEGINNING WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTERS ACROSS
EASTERN COUNTIES OF GEORGIA AND THER BIG BEND SHOULD MONITOR THE
WEATHER.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:32 PM EDTRiver Flood WarningTAEGadsden, Leon6 days
Apr 20, 4:49 AM EDTFire Weather WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more10 hr
Apr 20, 3:01 PM EDTFire Weather WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more23 hr
Apr 20, 3:01 PM EDTRed Flag WarningTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more29 hr
Apr 20, 6:38 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes22 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.